Idaho, 2009

Damaging Wind in Idaho, July 23, 2009

July 23, 2009 · NWS PIH · 1 event in 1 county or zone

Severe thunderstorm in Burley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Severe thunderstorm in Burley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 23, 1:00 PM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 23, 1:00 PM MST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
200 PM MDT THU JUL 23 2009

.DISCUSSION...TONIGHT THROUGH NEXT THURSDAY. LATEST SATELLITE
IMAGERY SHOWING A MOIST SSW FLOW LIFTING INTO SRN IDAHO THIS
AFTERNOON AHEAD OF A CLOSED LOW CIRCULATION SHIFTING EAST THROUGH
SEATTLE. ADDITION OF UPPER LEVEL MOISTURE TO WEAKLY UNSTABLE AIRMASS
WILL HELP TO SUPPORT ISOLATED CONVECTION LATE THIS AFTERNOON/EVENING
WITH PRIMARY FOCUS EXPECTED ACROSS THE CNTRL/NRN MOUNTAINS FROM
MACKAY TO ISLAND PARK AND THEN FURTHER SOUTH FROM MALTA TO NEAR
JACKPOT. DRY LOW LEVELS WILL HELP TO SUPPORT GUSTY WINDS WITH ANY
WELL DEVELOPED CELLS. MODELS CONTINUE TO STRUGGLE WITH THE SPEED AND
TRACK OF THE LOW OVER SEATTLE. PROGRESSION IS SLOWER AGAIN TODAY AND
A BIT FURTHER WEST AS THE LOW SPREADS SLOWLY EAST TO SPOKANE BY NOON
FRIDAY...THEN SLOWLY SOUTH TO MCCALL BY SUNDAY AFTERNOON AND THEN
EXITING THE SE CORNER OF THE STATE BY NOON MONDAY. MODELS SHOW
MODEST DYNAMICAL SUPPORT FOR THUNDERSTORM ACTIVITY PRIMARILY OVER
THE PANHANDLE FRIDAY AFTERNOON...SHIFTING SOUTH INTO THE CNTRL
MOUNTAINS AHEAD OF THE SLOWLY ADVANCING LOW SATURDAY AND SUNDAY.
HAVE GENERALLY MAINTAINED CHANCE MENTION OF PRECIPITATION ACROSS THE
MOUNTAINS SATURDAY AND SUNDAY WITH GUSTY THUNDERSTORM WINDS. THE
MOST VIGOROUS THUNDERSTORM DEVELOPMENT IS EXPECTED AHEAD OF THE
ADVANCING LOW IN THE CNTRL MOUNTAINS SATURDAY AND SUNDAY. NORTH FLOW
PREVAILS OVER THE REGION BY TUESDAY AS A BROAD UPPER LOW POSTS UP
OVER THE HUDSON BAY REGION WHILE ASSOCIATED SHORT-WAVE FEATURES DIVE
SOUTH INTO MONTANA AND THE NATIONS MID SECTION. AGAIN MODELS ARE
STRUGGLING WITH REGARDS TO TRACK OF CANADIAN CLIPPERS THUS WE WILL
MAINTAIN A SLIGHT CHANCE MENTION OF PRECIPITATION FAVORING THE
DIVIDE REGION THROUGHOUT MOST OF NEXT WEEK WITH SEASONABLY MILD
TEMPERATURES UNDER THE NORTH FLOW. HUSTON
&&

.AVIATION...EXPECT THE UPPER RIDGE TO BEGIN TO BREAK DOWN FRIDAY AS
AN UPPER LEVEL LOW MOVES INLAND FROM THE WASHINGTON COAST.  EXPECT
ISOLATED DIURNAL THUNDERSTORM COVERAGE DAILY.  TAF SITES WILL REMAIN
VFR AND HAVE INCLUDED THUNDERSTORMS VICINITY THIS AFTERNOON AND
EVENING FOR BURLEY AND HAILEY. GK
&&

.FIRE WEATHER...UPPER RIDGE WILL BREAK DOWN AS AN UPPER LOW SLOWLY
MOVES SOUTHEAST FROM THE PACIFIC NORTHWEST.  EXPECT ISOLATED TO
SCATTERED THUNDERSTORMS IN THE MOUNTAINS THROUGH SUNDAY AND ISOLATED
VALLEY THUNDERSTORMS.  HIGH TEMPERATURES WILL BEGIN TO COOL DOWN
WITH MINIMUM RELATIVE HUMIDITIES INCREASING SLIGHTLY THE NEXT COUPLE
OF DAYS. GK
&&

.PIH WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 23, 2:11 AM MST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
311 AM MDT THU JUL 23 2009

IDZ017>025-031-032-240915-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
311 AM MDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
LINGER INTO TONIGHT. MOST OF THESE STORMS WILL REMAIN OVER THE
MOUNTAINS...BUT SOME COULD DRIFT ACROSS THE UPPER SNAKE PLAIN. THE
MAIN THREAT WITH THESE STORMS WILL BE STRONG MICROBURST
WINDS...WITH THE STRONGEST STORMS SEEING WIND GUSTS IN EXCESS OF
55 MPH. LOCALLY HEAVY DOWNPOURS ARE NOT OUT THE QUESTION AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE FOR SHOWERS AND THUNDERSTORMS INCREASES INTO THE
WEEKEND AS SUBTROPICAL MOISTURE MOVES INTO EASTERN IDAHO...AHEAD
OF A VERY SLOW MOVING AREA OF LOW PRESSURE. THERE WILL BE SOME
INCREASE IN RAINFALL WITH THESE STORMS...HOWEVER WIDESPREAD HEAVY
RAIN IS NOT IN THE FORECAST. THERE WILL BE A CONTINUED THREAT OF
STRONG MICROBURST WINDS...WITH GUSTS IN EXCESS OF 50 MPH POSSIBLE
WITH STRONGER STORMS. SMALL HAIL IS POSSIBLE WITH THE STRONGEST OF
STORMS...ALTHOUGH PARAMETERS FOR HAIL ARE VERY MARGINAL.

AN AREA OF LOW PRESSURE SHOULD FINALLY MOVE AWAY FROM EASTERN
IDAHO SUNDAY NIGHT/EARLY MONDAY MORNING. AFTER THAT...A COOLER
NORTH/NORTHWEST FLOW ALOFT WILL SET UP AS THE WESTERN RIDGE
REBUILDS TO OUR WEST. SOME THREAT OF PRECIPITATION WILL EXIST
UNDER THIS PATTERN...WITH THE THREAT MORE CONFINED TOWARD THE
CONTINENTAL DIVIDE.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The radar

The Pocatello radar (KSFX), 110 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cassia

When
July 23, 3:21 PM MST to 3:35 PM MST
Where
Cassia County, Burley
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.530, -113.780

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191480.